Illinois, 2016

Damaging Wind in Illinois, June 15, 2016

June 15, 2016 · NWS PAH · 1 event in 1 county or zone

Thunderstorms rapidly developed over southern Illinois along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, one of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms rapidly developed over southern Illinois along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, one of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 11:30 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 15, 11:30 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 PM CDT WED JUN 15 2016

.UPDATE...
Issued at 1230 PM CDT Wed Jun 15 2016

Aviation update.

UPDATE Issued at 1015 AM CDT Wed Jun 15 2016

HiRes models are not helpful for early day convection. The NAM
may have had a slightly better handle overall. The longer
convection holds, the more fuel there will be, ahead of a weak PVA
region/disturbance that will move SE from IL/MO toward the area
through the day (seen on Wvapor/RAP data). It is/will be very
unstable. NAM Capes not unreasonable well in excess of 4000 J/kg
16-21z. Mid level lapse rates are "ok" around 6. NAM low level
lapse rates will exceed 9 C/km. So hail and strong winds are quite
likely with any storms that get organized. Question is where and
at what time. We lowered PoPs slightly given the hires models were
already overdone. But we used scattered terminology vs. chance.
Will be at or just below Heat Advisory criteria, so will hold on
that. Basically a lot of nowcasting/radar/ satellite at this
point.

&&

.SHORT TERM...(Today through Friday night)
Issued at 229 AM CDT Wed Jun 15 2016

Some nocturnal convection moving northeast of EVV/OWB vicinity,
firing on H5 vort lobe advecting across lower Ohio river valley
this morning. It'll continue to shift off to the north and east
thru mid morning, with a relative lull otherwise, as main spill
of vort energy makes its way across upper Mississippi valley and
begins to drive cold front southeastward. We'll see this energy
activate showers/storms, along and in advance of boundary, late
this morning and into/thru the pm hours. A slgt risk of svr wx
will be possible with this energy's passage, which should be east
of the FA by 00Z Thursday. Lingering pops may be possible south
and east thru the evening, but the system is effectively winding
down by then. Today's heat/humidity will again allow heat indices
to approach/exceed the triple digits, but collab consensus was to
hold on advisories today with eyes toward another hot pm tmrw.

In the wake of the front's passage, we'll see strong ridging of
high pressure aloft just to our west, and a robust cyclone
barrelling down and across the mid/upper Ohio river valley just
to our east. We'll be caught in the transitionary nw flow in
between, which means drier air works in but not necessarily cooler
just yet. Thursday may see actual ambient temps as high or higher
than days past, but wet bulbs should start to nudge downward a
degree or two or three. Calculated heat indices may reach or
exceed headline cats, particularly western counties closer to the
ridge...so we'll have to monitor closely for advisory potential
and if so, exactly where to draw the line. That should become
clearer with time, so collab consensus is to punt forward.

The gradual downward adjustment in the air column continues with
subtlety Friday, with 80s returning for Highs and dew points
dropping into the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 229 AM CDT Wed Jun 15 2016

A high amplitude, southwest to northeast oriented mid-upper level
ridge will dominate the WFO PAH forecast area from Saturday
through next late Monday night. The ridge is forecast to flatten,
but maintain an expansive influence on the area until the
expanding influece of a large Eastern Canada low (near Hudson
Bay) generates a northwest flow and shear zone along the southern
edge of the westerlies. This shear zone, along with weak
southerly flow, will provide a focus for MCS activity along the
baroclinic zone starting as early as Tuesday, but should expand
southeastward with time.

&&

.AVIATION...
Issued at 1230 PM CDT Wed Jun 15 2016

Convection east of a line from KMVN to KPOF will continue through
the afternoon. We have an inclusion at KPAH/KEVV and KOWB early
this afternoon with strong wind gusts likely. Quiet weather
expected tonight through midday Thursday with light winds.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 15, 2:07 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT WED JUN 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY. DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARD SHOULD SEVERE STORMS OCCUR.
ANY STORM MAY PRODUCE LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

HEAT INDICES TODAY WILL REACH TRIPLE DIGITS DURING THE AFTERNOON
HOURS FOR MOST LOCALES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAT INDEX THURSDAY AFTERNOON WILL AGAIN REACH TRIPLE DIGITS
FOR MOST LOCALES, AND SOME MAY SEE HEAT INDICES APPROACH 105,
PARTICULARLY FOR THE OZARKS IN SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY, ESPECIALLY FROM LATE MORNING AND THROUGH THE
AFTERNOON HOURS.

In the hours before

Special weather statement, Jun 15, 10:32 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT WED JUN 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-
087-110-111-151745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
HENDERSON...MOSELEYVILLE...OWENSBORO...PERRYVILLE...SILVER LAKE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...BLOOMFIELD...SIKESTON
1132 AM CDT WED JUN 15 2016

AT 1130 AM...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM NEAR
CARMI ILLINOIS TO CARBONDALE AND CAPE GIRARDEAU IN SOUTHEAST
MISSOURI. MOVEMENT WAS TO THE EAST AROUND 20 TO 25 MPH. ACTIVITY
WILL SPREAD INTO SOUTHWEST INDIANA. THE STORMS MAY PRODUCE WIND
GUSTS 35 TO 45 MPH AND VERY SMALL HAIL. AS WE HEAD INTO THE
AFTERNOON HOURS...THE STORMS MAY INTENSIFY AND BECOME SEVERE. THE
MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL.
Local storm report, Jun 15, 11:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
06/15/2016  E0.75 INCH       POSEY              IN   TRAINED SPOTTER

            AROUND THREE QUARTER INCH ACCUMULATION WITHIN 20 MINUTES.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 15, 11:30 AM CST
Where
Jefferson County, Ina
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.150, -88.900

Power lines and trees were down in southern portions of the county near Ina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634780.